Tennessee, 2022

Hail in Tennessee, April 15, 2022

April 15, 2022 · NWS OHX · 2 events in 1 county or zone

Scattered thunderstorms affected parts of Middle Tennessee during the evening hours on April 15, producing a few reports of hail. The biggest hail fell in the Murfreesboro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms affected parts of Middle Tennessee during the evening hours on April 15, producing a few reports of hail. The biggest hail fell in the Murfreesboro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 15, 7:11 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 15, 7:11 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
811 PM CDT Fri Apr 15 2022

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Current forecast continues to be generally on track. Some weak
returns noted across mid state region but no ground truth reports
of any precipitation received as of this time. Expecting main
elevated convective activity to commence/move in from
west/northwest around 16/03Z (10 PM CDT) and progress
southwestward across mid state region. Per latest CAM sounding
profiles and associated derived indicies, still looks like best
chance of any strong to severe storms will be generally west of
I-65 Corridor and south of I-40 Corridor as late evening into
overnight hours progress as best moisture potential, instability,
and lifting mechanisms ahead of upper level shortwave passage
look to be in place. Atmosphere east of this mid state region
continues to be relatively stable. 16/00Z KOHX Sounding
illustrates this well by showing PWAT values less than 0.50 inch,
very little if any instability, marginal atmospheric shear, and a
significant dry slot between 850mb-700mb, with moderate low to mid
level lapse rates. Tweaked hourly temperature, dewpoint, and wind
speed/direction grids blending them with previously associated
forecasted hourly gridded values. Current temperature trends
generally in line with forecasted lows. Otherwise, added patchy to
areas of frost formation Monday and Tuesday nights across Upper
Cumberland Region as mentioned in this afternoons discussion.
Remainder of forecast continues to be on track.

&&

.AVIATION...
00Z TAF DISCUSSION.

Mid level disturbance will work across the taf areas later this
evening and bring rainfall, moderate to heavy at times. Marginal
instability is elevated but a stray tstm or two cannot be ruled
out. Otw, could see some convective gusts between that 03Z to 08Z
timeframe.

Following this, ifr cigs will prevail at times. a frontal boundary
will push through during the day on Saturday. Perhaps a few
showers during the afternoon hours. The better instability will
reside to the south of the middle TN taf areas.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......JB Wright
AVIATION........21
Hazardous weather outlook, Apr 15, 8:41 PM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
941 PM CDT Fri Apr 15 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-161000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
941 PM CDT Fri Apr 15 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Tonight.

Isolated strong to severe thunderstorms will be possible as
tonight progresses mainly west of I-65 Corridor before midnight
and south of I-40 Corridor after midnight. The main threats will
be strong to damaging wind gusts, large hail, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 Inch
Winds > 50 MPH(Measured)
Structural Damage
Trees or Power Lines Down

11/JB Wright

In the hours before

Special weather statement, Apr 15, 7:20 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Nashville TN
820 PM CDT Fri Apr 15 2022

TNZ093-160145-
Wayne TN-
820 PM CDT Fri Apr 15 2022

...A strong thunderstorm will impact portions of central Wayne County
through 845 PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut Grove, or 12 miles east of Pickwick Landing State Park, moving
northeast at 50 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Waynesboro, Collinwood and Lutts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3522 8798 3540 8774 3518 8757 3518 8758
      3501 8796 3501 8798
TIME...MOT...LOC 0119Z 232DEG 51KT 3507 8800

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

21
Special weather statement, Apr 15, 8:09 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Nashville TN
909 PM CDT Fri Apr 15 2022

TNZ058-060-061-094-095-160245-
Lawrence TN-Lewis TN-Maury TN-Giles TN-Marshall TN-
909 PM CDT Fri Apr 15 2022

...A strong thunderstorm will impact portions of southeastern Lewis,
west central Marshall, northeastern Lawrence, Maury and northwestern
Giles Counties through 945 PM CDT...

At 909 PM CDT, Doppler radar was tracking a strong thunderstorm over
Summertown, or 12 miles north of Lawrenceburg, moving northeast at
50 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Columbia, Lawrenceburg, Spring Hill, Mount Pleasant, Summertown,
Ethridge, Henryville, Culleoka and I-65 East Of Columbia.

This includes Interstate 65 between mile markers 34 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3529 8731 3545 8745 3579 8702 3578 8700
      3551 8675
TIME...MOT...LOC 0209Z 235DEG 53KT 3543 8729

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

21
Special weather statement, Apr 15, 8:12 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
912 PM CDT Fri Apr 15 2022

TNZ023>025-057-160300-
Hickman TN-Dickson TN-Humphreys TN-Houston TN-
912 PM CDT Fri Apr 15 2022

...A strong thunderstorm will impact portions of western Dickson,
southeastern Houston, Humphreys and northwestern Hickman Counties
through 1000 PM CDT...

At 912 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Johnsonville, or near Camden, moving east at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Waverly, Camden, New Johnsonville, McEwen, Hurricane Mills, Vanleer,
Slayden, Pinewood and Bucksnort.

This includes Interstate 40 between mile markers 141 and 146, and
between mile markers 149 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3600 8800 3603 8800 3605 8799 3608 8796
      3628 8746 3587 8741 3588 8794 3592 8793
      3594 8793 3594 8798 3595 8801 3597 8802
TIME...MOT...LOC 0212Z 258DEG 46KT 3598 8795

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

21
Special weather statement, Apr 15, 8:39 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Nashville TN
939 PM CDT Fri Apr 15 2022

TNZ059>062-075-077-160315-
Rutherford TN-Williamson TN-Bedford TN-Coffee TN-Maury TN-
Marshall TN-
939 PM CDT Fri Apr 15 2022

...A strong thunderstorm will impact portions of northeastern
Marshall, Rutherford, east central Maury, southeastern Williamson,
northwestern Coffee and northern Bedford Counties through 1015 PM
CDT...

At 939 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Spring Hill, or 10 miles east of Columbia, moving
northeast at 50 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Murfreesboro, Columbia, Smyrna, Spring Hill, Walterhill, Chapel Hill,
Eagleville, Christiana, I-65 East Of Columbia, Fosterville, Triune,
Rover, Rockvale, Unionville and Deason.

This includes the following highways...
 Interstate 65 between mile markers 42 and 52.
 Interstate 24 between mile markers 69 and 95.
 Interstate 840 between mile markers 40 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3568 8697 3604 8639 3602 8639 3601 8637
      3574 8620 3573 8621 3571 8621 3570 8619
      3569 8619 3568 8616 3566 8615 3552 8687
TIME...MOT...LOC 0239Z 247DEG 56KT 3562 8686

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

21
Special weather statement, Apr 15, 8:42 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
942 PM CDT Fri Apr 15 2022

TNZ024-025-056-057-160330-
Hickman TN-Dickson TN-Humphreys TN-Perry TN-
942 PM CDT Fri Apr 15 2022

...A strong thunderstorm will impact portions of southwestern
Dickson, northern Perry, southern Humphreys and Hickman Counties
through 1030 PM CDT...

At 942 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Parsons, or 15 miles northwest of Linden, moving
east at 50 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dickson, Centerville, Burns, Hurricane Mills, Lobelville, Bon Aqua,
Pinewood, Lyles, Nunnelly, Bucksnort and I-40 Near The Tennessee
River.

This includes Interstate 40 between mile markers 136 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3577 8798 3583 8797 3587 8794 3593 8793
      3616 8736 3573 8723 3572 8724 3569 8802
      3573 8803
TIME...MOT...LOC 0242Z 256DEG 55KT 3581 8797

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

21

The radar

The Nashville radar (KOHX), 47 km away, was scanning. The volume nearest the first event began at 03:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rutherford

When
April 15, 9:10 PM CST
Where
Rutherford County, 0.42 mi SSW of Shiloh
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.864, -86.353

Pea to nickel size hail fell across eastern Murfreesboro in the MTSU area, with nickel size hail reported at Rutherford Blvd and Gold Valley Drive.

Hail, Rutherford

When
April 15, 9:16 PM CST
Where
Rutherford County, 2.15 mi SSW of Murfreesboro
Measured
0.75 in hail
Reported by
Public
Coordinates
35.820, -86.430

MPing report of dime size hail 3 miles southwest of Murfreesboro.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024419, 1024420.